You are here:

Statin side effects: How common are they?

Images: Thinkstock

You are unlikely to experience side effects from these drugs. If you do, there are ways to reverse them.

Do you take a cholesterol-lowering statin drug or are you considering it? If so, you may be concerned about potential side effects. The most commonly reported ones are muscle aches, but you may have also heard that statins cause diabetes and memory problems.

Despite all the bad publicity about statin side effects, most men are unlikely to experience them. And if you do notice a problem, don’t jump to conclusions: It may not be the statin causing it.

“Muscle aches are common, but often are just due to factors other than statins,” says Dr. Christopher Cannon, a cardiologist at Harvard-affiliated Brigham and Women’s Hospital. “Severe muscle damage is rare, occurring in about one in 10,000 people.”

Even when muscle symptoms can be tied to taking a statin, your doctor can offer some options for how to continue getting the benefits of these drugs.

Side effects of statins: What do we know?

Muscle problems

Diabetes

Mind/Memory

Side Effect

Statin users report sore or aching muscles in the legs, trunk, or arms, or muscle weakness, burning, tenderness, stiffness, or cramping.

Statins may raise blood sugar enough to cause a new diagnosis of diabetes. Often this occurs in people already at risk for diabetes.

Some people on statins have reported sudden memory loss, confusion, and “fuzzy headedness” that goes away when they stop taking the medication.

How Common?

In large clinical trials, 5% to 10% of statin users report muscle-related problems, but the statin is not always the underlying cause.

The added risk of diabetes is small in absolute terms—less than 1% extra risk in people taking a statin, compared with those taking a placebo.

It’s not proven that statins really cause this. In large clinical trials, statin users did not report thinking or memory problems more often than those taking a placebo.

Balancing risks and benefits

Used in addition to a healthy diet and regular exercise, statins reduce the risk of heart attacks, strokes, or death from heart-related causes by 25% to 30%. The art of statin therapy lies in figuring out who is at great enough risk that the benefits of statins outweigh
the potential downsides.

Critics say that statin proponents exaggerate the benefits and lowball the risks—particularly in otherwise healthy people. However, undue concern over statin side effects could lead some people to stop taking the medication. This could be harmful in men with known heart disease, who stand to benefit the most.

Muscle problems: How common?

People on statins report a variety of symptoms. The most common are sore or aching muscles in the legs, trunk, or shoulders and upper arms. Some statin users also report muscle weakness, burning, tenderness, stiffness, and cramping.

In randomized placebo-controlled clinical trials, which provide the best evidence about cause and effect, up to 10% of people reported some kind of muscle symptom while taking a statin. But were these muscle aches caused by statins or just a coincidence?

According to a recent review of statin clinical trials in the European Journal of Preventive Cardiology, about the same percentage of people in both groups reported muscle problems, suggesting that the drug did not cause them.

Most of the recent headline-grabbing studies about statin side effects were based on observing large groups of people taking statins. In these studies, the percentage of statin users who reported muscle problems have ranged from 10% to as high as 20%. The highest estimates were recently retracted by the medical journal The BMJ because the authors of the report misinterpreted data from one of the studies and consequently over-estimated statin-related problems.

Risk of diabetes

People taking statins are slightly more likely to be diagnosed with diabetes. That sounds like “statins cause diabetes,” but the reality is a little more complicated.

Statins can raise blood sugar levels—potentially enough to trigger a new diagnosis of diabetes. However, the research suggests that most statin users who end up with diabetes had high-normal blood sugar already and were just tipped over the threshold by the statin.

“Have I seen a prediabetic patient on a statin become diabetic? Yes. Do I know it was the statin? No,” says Dr. Linda Hemphill of Harvard-affiliated Massachusetts General Hospital, a specialist in treating people with high cholesterol. “They were likely to develop diabetes if they didn’t lose weight, exercise, and eat a better diet.”

A recent study in The BMJ suggests that statins are unlikely to trigger an epidemic of diabetes. One new case of diabetes occurred in every 342 people who took high-potency statins for two years. “But if a statin is prescribed appropriately—to people at increased risk—there is a net benefit from preventing heart disease,” Dr. Cannon says. “As such, the benefit in the near term far outweighs the possible long-term risk from diabetes.”

Is it really the statin?

If you develop muscle symptoms while taking a statin, it’s more likely that the drug is at fault if the following are true, according to Harvard high-cholesterol specialist Dr. Linda Hemphill:

  • It’s recent. The ache or weakness usually arises within a few weeks of starting the statin. Dr. Hemphill says she does occasionally get some late bloomers who report muscle symptoms months after starting the statin.

  • It’s symmetrical. The muscle problem affects both sides of the body. Dr. Hemphill’s patients usually report muscle symptoms in their legs. “If it’s just one leg, it’s less likely to be the statin,” she says.

  • It’s unexplained. There is no other obvious reason for the muscle ache or weakness. “It should be truly unexplained,” Dr. Hemphill says. “It shouldn’t happen after you were out all day raking leaves.” Other possible causes of muscle problems should be ruled out, such as low thyroid or low vitamin D levels or interactions with other medications.

Memory concerns

The link between memory loss and statins remains unproven. In 2012, the FDA started requiring the drugs to carry a warning about sudden memory loss, confusion, and “fuzzy-headedness” reported by people who were taking statin drugs. The agency did not assert that statins caused these symptoms—just that doctors prescribing statins and people taking the medications ought to be aware of the reports.

Based on the research to date, memory problems should not be a major concern. “That has been studied in large clinical trials involving up to 20,000 patients, and no effect on memory was seen,” Dr. Cannon says.

Responding to side effects

Once you have decided to take a statin, you’ll need to stick with it to get the benefit. If suspected side effects crop up, tell your doctor and consider a “statin rechallenge.” This means you stop taking the statin, wait a few weeks for the drug to clear out of your system, and start taking it again. If the problems don’t come back, then the statin probably wasn’t the cause.

If statin-related symptoms return, you have two options:

  • Try a different statin. You may react differently to it than the original medication.

  • Take a more potent statin at a lower dose, three times a week instead of every day.

Common choices for high-potency statin therapy are atorvastatin (Lipitor) or rosuvastatin (Crestor), which lower “bad” LDL cholesterol more sharply than the other statins now available: fluvastatin (Lescol), lovastatin (Mevacor), pitavastatin (Livalo), pravastatin (Pravachol), and simvastatin (Zocor).

Posted by: Dr.Health

Back to Top